Hail, Oxford
- When
- July 18, 11:28 AM EST to 11:32 AM EST
- Where
- Oxford County, Fryeburg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.020, -70.980
A severe thunderstorm produced .75 inch hail in Fryeburg.
A stationary front over southern Maine became the focus for severe thunderstorm activity as a short wave approached the region from the west. Low level shear quickly increased during the late morning and early afternoon setting the stage for a major severe weather outbreak.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A stationary front over southern Maine became the focus for severe thunderstorm activity as a short wave approached the region from the west. Low level shear quickly increased during the late morning and early afternoon setting the stage for a major severe weather outbreak. Large hail, damaging winds and very heavy rain were associated with these storms which began developing in the early afternoon and lasted into the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 18, 10:45 AM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 1145 AM EDT FRI JUL 18 2008 .SYNOPSIS... A STATIONARY FRONT WILL REMAIN ALONG THE CANADIAN BORDER TODAY...AS WARMER AND MORE HUMID AIR FILTERS IN FORM THE SOUTH. A DISTURBANCE ALOFT WILL MOVE THRU THIS AFTERNOON AND COULD PRODUCE SOME STRONG STORMS. WEAK HIGH PRESSURE WILL MOVE OVER THE REGION FOR SATURDAY AND EARLY SUNDAY. THEN...ANOTHER FRONT WILL BECOME STALLED OVER THE AREA LATER SUNDAY AND INTO EARLY NEXT WEEK...WHICH WILL MEAN A CHANCE OF SHOWERS THUNDERSTORMS RIGHT INTO MID-WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... QUICK UPDATE TO INPUT LATEST OBSERVED DATA AND EXTRAPOLATE THRU THE FCST FOR TDA. NO SIGNIFICANT CHANGES AT THIS TIME. WILL CON ENHANCED WORDING /SMALL HAIL...GUSTY WINDS AND HEAVY RAIN/ FOR TSTMS THRU 18Z. AFTER 18Z WILL INCREASED THE ENHANCED WORDING /SMALL HAIL...DAMAGING WINDS...HEAVY RAIN AND FREQUENT LIGHTNING/ EVEN MORE. SPC HAS ALMOST ENTIRE FA IN SLGT RISK AND CONDITIONS LOOK GOOD FOR SEVERE WX TO DEVELOP TDA...ALREADY ISSUED ONE SEVERE TSTM WARNING IN NRN NH. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... WILL EXTEND THE ENHANCED WORDING FOR PSBL STRONG TSTMS INTO THIS EVENING AS UPR LVL SUPPORT...SHORT WAVE, JET, AND WIND SHEAR FROM H9 TO H7...SHOWS UP BEST AT 00Z THIS EVENING. ANOTHER WAVE WILL MOVE THRU OVERNIGHT...AND THIS WILL LKLY PUSH A PRE-FRONTAL THROUGH THE CWA ...AND THAT COULD SET OFF SOME ISOLATED CONVECTION...ESPECIALLY IN NRN ZONES. AREAS OF F LIKELY TO FORM OVERNIGHT...MORE SO IN VALLEYS. && .LONG TERM /SATURDAY THROUGH THURSDAY/... LOW ALOFT WILL KEEP RIPPLES OF LOW PRESSURE MOVING ACROSS THE REGION THROUGH MUCH OF THE UPCOMING WORKWEEK...SO LOOKS TO BE UNSETTLED WITH A CHANCE OF SHOWERS/THUNDERSTORMS EACH DAY. TEMPERATURES START OFF AROUND 85 TO 90 OVER THE WEEKEND...THEN SETTLE BACK TO MORE SEASONABLE READINGS THROUGH THE WEEK BASED ON WHAT LOOKS TO BE MORE CLOUDS THAN CLEAR FOR THE MAJORITY OF THE WEEK. RELATIVELY MOIST AIR MASS THROUGH THE WEEK ALSO WITH DEWPOINTS STARTING IN THE UPPER 60S AND SLOWLY LOWERING TO THE LOWER 60S BY THE END OF THE WEEK/EARLY NEXT WEEKEND. SOME DEGREE OF OVERNIGHT FOG LIKELY THROUGH THE WEEK ALSO. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... SHORT TERM /THROUGH TONIGHT/...VFR CONDITIONS EXPECTED TDA EXCEPT LWR CONDITIONS WITH ANY TSTMS THAT DEVELOP THIS AFTERNOON ACROSS THE TAF SITES. BEST CHC FOR TSTMS WILL BE FURTHER N AS ACTIVITY ALREADY OCCURRING N OF THE TAF SITES AT THIS TIME. SPC HAS MOST OF THE FA IN A SLGT RISK FOR SEVERE WX TDA AND THIS EVENING. ANY STRONG TO SEVERE TSTM COULD PRODUCE STRONG GUSTY WINDS WITH ABRUPT WIND SHIFTS...HAIL...AND IFR TO LIFR CONDITIONS IN HEAVY RAIN. THE TSTM ACTIVITY WILL DROP OFF TOWARD MIDNIGHT BUT THAT WILL ALLOW AREAS OF F TO FORM...MOST LIKELY AT LEB. LONG TERM... DAYTIME VFR CONDITIONS WILL LOWER TO MVFR IN ANY SHOWERS/THUNDERSTORMS AND OVERNIGHT CONDITIONS WILL LOWER TO MVFR/IFR IN SOME DEGREE OF FOG. && .MARINE... SHORT TERM /TODAY THROUGH TONIGHT/...QUICK UPDATE TO FCST TO INPUT LATEST OBSERVED BUOY DATA. SEAS STILL AROUND 5 FT AT SOME LOCATIONS. THIS IS MOSTLY DUE TO A SE SWELL FROM TROPICAL STORM BERTHA...WHICH SHOULD LOSE ITS INFLUENCE ON OUR SEAS THRU TDA AND TNGT SO AT THIS TIME WILL NOT PUT UP AN SCA FOR HAZARDOUS SEAS. SW WINDS TO INCREASE LATER TODAY...ENHANCED SOME BY A DEVELOPING SEA BREEZE...BUT WILL REMAIN BLO SCA LVLS. LONG TERM...NO FLAGS ANTICIPATED. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1128 AM EDT FRI JUL 18 2008 MEZ007>009-012>014-018>028-NHZ001>010-013-014-191530- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 1128 AM EDT FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER FORECASTS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN NEW ENGLAND AND ASSOCIATED COASTAL WATERS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR NORTHERN, CENTRAL AND SOUTHEAST NEW HAMPSHIRE AND SOUTHERN AND WESTERN MAINE AT THIS TIME. SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-191530- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 1128 AM EDT FRI JUL 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER FORECASTS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN NEW ENGLAND AND ASSOCIATED COASTAL WATERS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 902 AM EDT FRI JUL 18 2008 MEZ007>009-NHZ001>003-181400- CENTRAL SOMERSET-NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN GRAFTON-NORTHERN OXFORD-SOUTHERN COOS- 902 AM EDT FRI JUL 18 2008 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET COUNTY...FRANKLIN COUNTY...GRAFTON COUNTY AND COOS COUNTY THROUGH 1000 AM EDT... AT 902 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM COBURN GORE TO 3 MILES EAST OF MILLSFIELD TO 18 MILES NORTHWEST OF LISBON...OR ALONG A LINE EXTENDING FROM COBURN GORE TO 15 MILES SOUTHEAST OF COLEBROOK TO 12 MILES SOUTHWEST OF ST. JOHNSBURY...MOVING EAST AT 22 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND COBURN GORE...STRATFORD...MILLSFIELD...WILSONS MILLS...ERROL...LINCOLN PLANTATION...WENTWORTHS LOCATION...NORTHUMBERLAND...GROVETON AND GUILDHALL THROUGH 1000 AM EDT. HEAVY RAINFALL AND SMALL HAIL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND LOW-LYING AREAS. POHL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1151 AM EDT FRI JUL 18 2008 MEZ012-019-NHZ002-004-181630- INTERIOR CUMBERLAND-NORTHERN CARROLL-SOUTHERN COOS-SOUTHERN OXFORD- 1151 AM EDT FRI JUL 18 2008 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...CUMBERLAND COUNTY...CARROLL COUNTY AND COOS COUNTY THROUGH 1230 PM EDT... AT 1151 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF PINKHAM NOTCH...OR ABOUT 16 MILES SOUTH OF BERLIN...MOVING EAST AT 36 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PINKHAM NOTCH... JACKSON...GLEN...CHATHAM...STOWE...LOVELL...SWEDEN...STONEHAM...WEST BRIDGTON AND WATERFORD THROUGH 1230 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. POHL
The national radar mosaic for the moment the first event began.
25 thunderstorm wind, 9 hail. Local standard time, as filed.
A severe thunderstorm produced .75 inch hail in Fryeburg.
A severe thunderstorm downed branches in Fryeburg.
A severe thunderstorm produced .75 inch hail in South Naples.
A severe thunderstorm produced 1.25 inch hail in South Windham.
A severe thunderstorm produced .88 inch hail in Standish.
A severe thunderstorm downed trees across Route 114 in Gorham.
A severe thunderstorm downed large branches in Standish.
A severe thunderstorm produced .75 inch hail in Gorham.
A severe thunderstorm downed large trees in Westbrook.
A severe thunderstorm downed large branches in Scarborough.
A severe thunderstorm downed 50 to 100 trees at and near Gorham Country Club about 3 miles south of Gorham.
A severe thunderstorm produced .88 inch hail on outer Highland Road in Portland.
A severe thunderstorm downed numerous trees in Scarborough.
Severe thunderstorm winds caused a roof collaspe on Hope Road and also downed trees on cars along Libby Road.
A severe thunderstorm downed trees along Wells Road in Cape Elizabeth.
A severe thunderstorm downed trees in South Portland.
A severe thunderstorm downed trees in North Waterboro.
A severe thunderstorm downed trees on Route 114 in Scarborough.
A severe thunderstorm produced 1 inch hail in Saco.
A severe thunderstorm downed trees and wires on Spring Street in Westbrook.
A severe thunderstorm produced .75 inch hail in Acton.
A severe thunderstorm downed large branches in Sanford.
A severe thunderstorm produced .75 inch hail in Sanford.
A severe thunderstorm downed trees in Sanford.
A severe thunderstorm downed numerous trees in Berwick.
A severe thunderstorm downed numerous trees in Oxford.
A severe thunderstorm downed trees in Cape Elizabeth.
A severe thunderstorm downed trees in Gorham.
A severe thunderstorm downed trees in Sanford.
A severe thunderstorm downed large branches in Scarborough.
A severe thunderstorm downed numerous trees in Sanford.
A severe thunderstorm downed trees and wires on Winwood Street in Cape Elizabeth.
A severe thunderstorm downed large branches and power poles along Route 1 about 2 miles northeast of Kennebunk.
A severe thunderstorm downed numerous trees near the intersection of Route 4 and 109 in Sanford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123146, 123156, 123147, 123149, 123150, 123157, 123158, 123151, 123159, 123160, 123161, 123152, 123162, 123165, 123167, 123168, 123170, 123171, 123153, 123172, 123154, 123173, 123155, 123174, 123175, 123176, 123177, 123178, 123180, 123181, 123182, 123183, 123186, 123187.